Wisconsin, 2024

Tornadoes and Damaging Winds in Wisconsin, June 17, 2024

June 17, 2024 · NWS ARX · 7 events in 3 counties and zones

During the morning of June 17th, a line of severe storms moved through portions of western and north-central Wisconsin producing wind damage and three weak tornadoes as it moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
$65,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the morning of June 17th, a line of severe storms moved through portions of western and north-central Wisconsin producing wind damage and three weak tornadoes as it moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 5:10 AM CST, 1 hour 54 minutes earlier. Its key messages:

  • Thunderstorms likely this morning with a locally heavy rain threat, shifting north of the area by later this afternoon. Storms may also produce winds up to 60 mph and hail around 1 inch in diameter, but confidence remains on the lower side.
  • Continued warm and humid through Tuesday, with at or above normal temperatures for much of the seven day forecast.
  • An active and wet weather pattern shaping up for mid to late week with repeated rounds of storms that have the potential to bring heavy rainfall.
Area forecast discussion, Jun 17, 5:10 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Thunderstorms likely this morning with a locally heavy rain
  threat, shifting north of the area by later this afternoon.
  Storms may also produce winds up to 60 mph and hail around 1
  inch in diameter, but confidence remains on the lower side.

- Continued warm and humid through Tuesday, with at or above
  normal temperatures for much of the seven day forecast.

- An active and wet weather pattern shaping up for mid to late
  week with repeated rounds of storms that have the potential to
  bring heavy rainfall.

&&

.DISCUSSION...
Issued at 400 AM CDT Mon Jun 17 2024

Today - Tonight: Convective and Temperatures Trends

Strong moisture transport and 310K isentropic ascent over a
quasi-stationary boundary draped across northern Nebraska
sparked an elongated complex of thunderstorms shortly before
midnight, with the steering flow and cold pool propagation
allowing for the complex to work its way eastward. As the
complex transects south-central Minnesota, it will outrun the
strongest 850-mb moisture transport and enter a region where the
low level flow becomes more boundary-parallel. Therefore, a
general weakening trend is expected as the system moves through
this morning.

That all being said, there has been an uptick in the
organization of the cold pool at the leading edge of the now
bowing line segment over southwest MN and northwest IA, with
multiple wind reports of 60 to 70 mph reported since 2:30am.
While the overall deep-layer kinematic environment isn't ideal
for a prolonged wind event, these wind storms can persist for
longer than the environment may suggest and has prompted the
issuance of a severe thunderstorm watch for this morning across
much of the forecast area. In addition, hodographs are more
elongated north of the surface boundary (mostly just north of
the forecast area), so one cannot rule out the potential for
larger hail with any storm that develops ahead of the main line.

Given the potential for a period of cell training along the
boundary, localized corridors of 1-2 inches of rain may fall
over southeast Minnesota into west-central Wisconsin through
early this afternoon. A few HREF members even have pockets of
2-3 inches of rain from these cells, but the probability of
these higher amounts is very confined in space and time.

The various 00-06Z HREF members differ on how much convection
remains for the afternoon hours along the lower tropospheric
boundary with weak upper level ridging passing through, so have
maintained broad-brushed 20-30 percent PoPs through the
afternoon. Forecast soundings/hodographs from the RAP/HRRR could
support severe weather if there is enough recovery in the wake
of this morning convection to realize the 2000-3000 J/kg of
SBCAPE. As the boundary finally marches northward in response to
the next subtle upper tropospheric wave ejecting from the Four
Corners region, the threat for precipitation shifts northward
and out of the forecast area by late this evening.

High temperatures today--most notably along a line from roughly
Charles City, through La Crosse, and up to Wisconsin Rapids--
hinge substantially on convective trends and whether the cold
pool from the morning MCS can push the synoptic boundary any
further south. Recovery of the airmass won't take place until
late in the day, so locales north of the front will likely stay
10-15 degrees cooler than points just to their south.

Tuesday: Hottest Day of the Week

Short and medium range solutions are locked in on Tuesday being
the warmest day of the forecast with a very tight clustering of
NBM members around the 90 degree mark. Did nudge highs a few
degrees warmer in favored valleys, which bring heat indices to
around 100 degrees at peak heating. Will assess any need for a
targeted advisory on upcoming shifts.

Tuesday Night - Saturday: Repeated Rounds of Storms and Rain

An ejecting PV lobe drives the surface boundary back south
Tuesday afternoon and night as a cold front. The mid to upper
level flow should take on a more line-parallel orientation as
the front sags southeastward, promoting a slower frontal passage
and more training of individual cells along the front. Deep
moisture will be plentiful ahead of this front with a wide open
Gulf enabling PWATs to exceed the 97-99th percentile of the ENS
model climatology with values of over 2 inches possible. Such a
setup would be favorable for heavy rainfall, with the greatest
amounts early on in the event before the cold pool begins
outrunning the convective updrafts as complex nears the
Mississippi River.

Upper level ridging remains steadfast east of the region
through the week, even retrograding westward Thursday into
Friday. This causes the front to eventually stall out and
meander for Wednesday and Thursday before lifting back northward
on Friday, then swinging through as a cold front on Saturday.
Where the front sets up for midweek and subsequent timing
details remain a source of variability in the medium range
guidance and are heavily driven by convective influences each
day, yet nearly half of the NBM guidance have rainfall amounts
exceeding 3 inches over southeast Minnesota and western
Wisconsin between today and the weekend. Each round of storms
will further saturate the soils and could increase the risk of
river and flash flooding through the week.

While the passage of the cold front will bring some relief from
the heat, highs in the upper 70s to mid-80s remain on the docket
for the rest of the week with dewpoints in the 60s still making
it feel very much like summer.

Sunday into Early Next Week: Cooler and Drier

Indications at this stage in the forecast is that the upper
level ridge finally flattens with the arrival of a northern
stream wave over the weekend with either zonal or northwesterly
flow in its wake. Guidance is understandably well-spread in the
various details of the forecast, but only about 20 to 30 percent
of the members have highs above 80 degrees for Sunday and
Monday. Drier weather sets in with the passage of the surface
high pressure cell, but the timing of this dry period hinges on
the flow pattern as a more zonal setup would usher the ridge
through faster versus a more amplified pattern.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 600 AM CDT Mon Jun 17 2024

Widespread showers and thunderstorms impact mainly southeast
Minnesota and west-central Wisconsin early this morning,
diminishing in coverage through the morning and becoming more
scattered in the afternoon. Expect MVFR to localized IFR
conditions with these storms. The storms shift north through the
afternoon and evening with VFR conditions for the overnight.
Winds will be variable for the morning, switching to the south
and increasing to 10-20kts with higher gusts west of the
Mississippi River. LLWS is possible at LSE if winds decouple at
sunset and have included in the TAFs at this point.

&&

.HYDROLOGY...
Issued at 400 AM CDT Mon Jun 17 2024

Repeated rounds of heavy rain are expected between today and the
upcoming weekend, with each round of rain increasing the risk of
flash flooding and river flooding. Much of southeast Minnesota
into western Wisconsin will likely see over 3 inches of rain by
the end of the week with a 20-30 percent chance of 4-5 inches.
River flooding concerns, especially along the Mississippi River
and its Minnesota tributaries will need to be monitored closely.
Many locations along the Mississippi River will approach flood
stage towards next weekend (50-70% chance) if rainfall unfolds
as forecast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION...Skow
HYDROLOGY...Skow
Hazardous weather outlook, Jun 17, 3:18 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Mon Jun 17 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms expected this morning and then
again mid to late afternoon. Both have the potential to produce
severe weather, with winds up to 60 mph this morning and hail up
to around 1 inch in diameter this afternoon. Confidence in storms
reaching severe levels today is on the lower side.

Heavy rainfall is also expected this morning with amounts over 2
inches possible over southeast Minnesota. This could lead to
localized flooding in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm to hot and humid conditions on Tuesday with highest
heat index values of 90 to near 100.

A few strong to severe storms are possible Tuesday night, mostly
west of the Mississippi River. Some flood risk may develop where
repeated rounds of storms occur.

Additional rounds of heavy rainfall are possible towards the end
of the week, which will increase the risk of river and flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but reports of any wind, hail, and
rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 17, 4:45 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
545 AM CDT Mon Jun 17 2024

MNZ086-094-171130-
Dodge MN-Mower MN-
545 AM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT MOWER AND DODGE COUNTIES THROUGH
630 AM CDT...

At 544 AM CDT, automated weather observations reported strong
thunderstorms along a line extending from near Medford to Glenville.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Claremont around 555 AM CDT.
  Austin around 600 AM CDT.
  West Concord around 605 AM CDT.
  Dodge Center around 610 AM CDT.
  Hayfield and Brownsdale around 615 AM CDT.
  Mantorville, Kasson, and Rose Creek around 620 AM CDT.

Other locations impacted by these storms include County Roads 20 And
5, Eden, Highway 57 And 570th Street, County Roads 6 And 15,
Brookside Campground, County Roads 5 And 6, Mayville, Highway 56 And
County 6, Graves Landing Field, and Waltham.

This includes Interstate 90 in Minnesota between mile markers 175 and
196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central Iowa...and southeastern Minnesota.

&&

LAT...LON 4420 9304 4419 9268 4390 9268 4384 9269
      4383 9266 4350 9268 4350 9305
TIME...MOT...LOC 1044Z 260DEG 30KT 4420 9322 4355 9331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Skow
Local storm report, Jun 17, 5:35 AM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Tstm Wnd Gst     2 NNE Rochester         44.04N 92.46W
06/17/2024  M62 MPH          Olmsted            MN   Trained Spotter

            Tree fell on powerline as well.

&&
Local storm report, Jun 17, 5:36 AM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
636 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Gst     2 ESE Dodge Center      44.02N 92.82W
06/17/2024  M61 MPH          Dodge              MN   AWOS

            AWOS station KTOB Dodge Center Airport.

&&
Local storm report, Jun 17, 5:40 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     Tstm Wnd Gst     Rochester               44.02N 92.48W
06/17/2024  M61 MPH          Olmsted            MN   AWOS

            AWOS station K9MN Mayo Helipad.

&&
Local storm report, Jun 17, 5:50 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
650 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Tstm Wnd Dmg     3 NW Rochester          44.04N 92.52W
06/17/2024                   Olmsted            MN   Trained Spotter

            Reported several large tree limbs and full
            trees down.

&&

The radar

The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trempealeau

When
June 17, 7:04 AM CST
Where
Trempealeau County, 2.62 mi NE of Hale
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
44.501, -91.239

Trained spotters reported several instances of tree damage in northeastern Trempealeau County.

Tornado, Clark

When
June 17, 7:42 AM CST to 7:43 AM CST
Where
Clark County, 1.94 mi S of Greenwood to 1.83 mi S of Greenwood
Rating
EF0
Path length
0.42 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
44.742, -90.601

A very brief EF-0 tornado touched down damaging outbuildings and a barn south of Greenwood.

Thunderstorm Wind, Clark

When
June 17, 7:43 AM CST
Where
Clark County, 1.62 mi ENE of Eidsvold
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
44.960, -90.840

County dispatch reported power lines down in Thorp.

Tornado, Clark

When
June 17, 7:55 AM CST to 7:56 AM CST
Where
Clark County, 3.91 mi E of Clark to 4.15 mi E of Clark
Rating
EF1
Path length
0.25 mi
Path width
45 yd
Continued into
Taylor, Wi (ARX)
Reported by
NWS Storm Survey
Coordinates
45.030, -90.570

A brief EF-1 tornado touched down in far northern Clark County and produced little damage before moving into southern Taylor County.

Tornado, Taylor

When
June 17, 7:56 AM CST to 7:57 AM CST
Where
Taylor County, 8.29 mi ESE of Lublin to 8.81 mi ESE of Lublin
Rating
EF1
Path length
0.66 mi
Path width
45 yd
Property damage
$35,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.031, -90.565

A brief EF-1 tornado moved from Clark County into southern Taylor County where an outbuilding on a farmstead was heavily damaged north of County Line Road.

Tornado, Clark

When
June 17, 7:59 AM CST to 8:00 AM CST
Where
Clark County, 1.32 mi SW of Colby to 1.25 mi SW of Colby
Rating
EF0
Path length
0.06 mi
Path width
46 yd
Continued into
Marathon, Wi (GRB)
Property damage
$15,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.905, -90.316

A short-lived EF-0 tornado started in the western side of Colby in Clark County before crossing the county line into Marathon County in NWS Green Bay's warning area. Clark County Emergency Management confirmed a garage door was blown in on the west side of a large manufacturing facility on Division Street. Some roof and tree damage was noted in the vicinity of this facility.

Thunderstorm Wind, Taylor

When
June 17, 8:03 AM CST
Where
Taylor County, 7.84 mi E of Lublin
Measured
60 kt (69 mph) estimated gust
Property damage
$105,000
Crop damage
$40,000
Reported by
Law Enforcement
Coordinates
45.070, -90.560

Law enforcement reported several instances of trees and power lines down across central and southern portions of Taylor County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194353, 1194364, 1194351, 1194360, 1194363, 1194369, 1194352.